Alert archive / Montana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 2, NWS Glasgow, MT

May 10, 2000Sheridan County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at May 10, 2000, 3:40 PM MDT for Sheridan County, Montana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2000, 3:40 PM MDT (21:40 UTC)
Expired
May 10, 2000, 4:15 PM MDT
In force
35 min
Issued by
NWS Glasgow, MT
Area
Whole counties

County Sheridan County, MT

The radar

The Glasgow radar (KGGW), 166 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:00 PM MDTHail 0.75Dagmar, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGGW 102141
SVRGGW
MTC091-102215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
340 PM MDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

* UNTIL 415 PM MDT

* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF DAGMAR...OR ABlOUT 21 MILES
  SOUTHEAST OF PLENTYWOOD...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF...
  EASTERN SHERIDAN COUNTY.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:45 PM MDT, 55 minutes earlier.

Area forecast discussion, May 10, 2:45 PM MDT, 55 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
245 PM MDT WED MAY 10 2000

THUNDERSTORMS DEVELOPING OVER EASTERN MONTANA ALONG WEAK FRONTAL
BOUNDARY/DRY LINE. STRONGEST STORMS OVER FAR NORTHEAST MONTANA IN
AREA WHICH HAD FOG/STRATUS EARLIER THIS MORNING AND THUS MORE LOW
LEVEL MOISTURE. THUNDERSTORMS RELATIVELY LOW TOP BUT PRODUCING HAIL
UP TO 3/4 INCH AND HEAVY RAIN. STORMS MOVING RELATIVELY SLOWLY BUT
EXPECTED OUT OF CWA BY 0Z.

FOR LATER TONIGHT...UPPER LOW ROTATING THROUGH PACIFIC NORTHWEST
PUSHING MOISTURE INTO MONTANA. ALL MODELS SHOWING HIGH POPS FOR
LATER TONIGHT AND INTO THURSDAY FOR NORTHEAST MONTANA ALTHOUGH
MODELS DIFFERING ON POSITION AND SPEED OF FEATURES. BULK OF PRECIP
EXPECTED TONIGHT AND THURSDAY MORNING AHEAD OF UPPER LOW. SURFACE
LOW MOVES OUT OF GREAT BASIN AND LIFTS ACROSS NORTHERN PLAINS.
GRADIENT TIGHTENS UP AS SURFACE LOW MOVES INTO DAKOTAS FOR WINDY
CONDITIONS TOMORROW. AS UPPER LOW MOVES INTO DAKOTAS ON THURSDAY
NIGHT WILL PULL COLD AIR INTO CWA. CHANCE OF PRECIP DECREASES BUT
POSSIBLITY OF THE PRECIP BEING SNOW INCREASES PARTICULARLY OVER
HIGHER TERRAIN AREAS. THUS WILL ADD MIX OF PRECIP TO FOR THURSDAY
NIGHT. EBERT

EXTENDED...LOSING CONFEDENCE IN THE MRF AS THE WEEK HAS GONE ON. THE
MRF IS STARTING TO BACK INTO THE ECMWF/S PATTERN IT HAS BEEN
FORECASTING THE LAST TWO RUNS. THE H5 LOW IS NOW PROGGED BY THE MRF
TO HANG UP OVER EASTERN PACIFIC. THIS WILL PUT NEMONT IN A SW FLOW
AT 500MB BY SATURDAY NIGHT. WILL CUT BACK ON THE POPS FOR THE AREA
DOWNGRADING POPS TO ISOLATED TO NEAR NIL DURING THE EXTENDED. THE
FLOW DOESN/T TURN SOUTH UNTIL MID TO LATE DAY ON MONDAY. WILL ADD PM
SHRA TO THE FORECAST. WITH A DRIER FORECAST WILL TWEAK UP TEMPS
SOME...HOWEVER WILL NOT GO WITH FMR READINGS FOR TEMPS.         PROTON

GGW RWEBE 043/053 035/050 030/055 033/068 037/068 908754/94212
GDV RWEBE 044/055( 040/052 033/059 035/073 040/070 908754/94212

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:20 PM MDTSevere Thunderstorm WarningGGWDaniels, Sheridan40 min

Nearby

Severe Thunderstorm Warnings in Montana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.